MAUDE Adverse Event Report: OBALON THERAPEUTICS, INC. OBALON BALLOON SYSTEM; INTRAGASTIC BALLOON

OBALON THERAPEUTICS, INC. OBALON BALLOON SYSTEM; INTRAGASTIC BALLOON
Model Number 7500
Medical Device Problem Code Material Perforation (2205)
Health Effect - Clinical Code Nausea (1970)
Date of Event 04/05/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The deflated balloon was the first balloon implanted of the three-balloon system and was implanted for a duration of 185 days.The balloon inflation pressure was recorded as within the pressure range at implantation.The deflated balloon was returned to obalon for analysis.Obalon initiated a technical investigation of the product failure including full engineering analysis at obalon and a third-party laboratory for culture analysis.The balloon volume was within the expected volume specification.The culture analysis results from sample swabs from the balloons showed detection of bacteria, one which is often used as a probiotic, and limited fungi which are commonly identified in the gut flora and gastrointestinal tract.Breaches in the balloon were observed and identified as the likely cause for deflation.Obalon visually inspected the balloons with light microscopy and material fatigue was observed.Scanning electron microscope (sem) images were obtained.The sem data and interim investigation results shows a defect in the area of the breach of the balloon; however, the root cause investigation for the material breach remains ongoing.Deflation is a known risk, the frequency of balloon deflations has not exceeded the frequency identified in the labeling.Obalon's labeling addresses the reported event with warnings for monitoring patients for deflation symptoms.No serious injury was associated with the event.
 
Event or Problem Description
A female patient with a first balloon implantation date of (b)(6) 2017, second balloon placement of (b)(6) 2017, and third balloon placement of (b)(6) 2017, experienced a new onset of symptoms of nausea since approximately (b)(6) 2018 and reported new symptoms to the prescribing physician.The planned balloon removal scheduled for (b)(6) 2018 was moved to (b)(6) 2018.During endoscopy, one balloon was identified as deflated in the antrum of the stomach.The deflated balloon was successfully removed by endoscopy without complication.Slight antral gastritis was observed.The patient was stable and later discharged home.There was no serious injury due to the deflated balloon.The patient lost 57 pounds during the treatment from a starting bmi of (b)(6).The deflated balloon was returned to obalon for investigation.

Brand Name
OBALON BALLOON SYSTEM
Common Device Name
INTRAGASTIC BALLOON
Manufacturer (Section D)
OBALON THERAPEUTICS, INC.
5421 avendia encinas
suite f
carlsbad CA 92008
MDR Report Key7487561
Report Number3009256831-2018-00224
Device Sequence Number16425264
Product Code LTI
UDI-Device Identifier00859810006036
UDI-Public(01)00859810006036
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
P160001
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/04/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date01/17/2018
Device Model Number7500
Device Lot Number170118406
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/13/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/05/2018
Initial Report FDA Received Date05/04/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age38 YR
Patient Weight102